Strong Wind, Seward
- When
- January 9, 2:35 PM CST
- Where
- Seward forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Strong low pressure and it's associated cold front swept across the area producing strong winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong low pressure and it's associated cold front swept across the area producing strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 9, 2:31 AM CST, 12 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 231 AM CST FRI JAN 9 2009 .DISCUSSION... DAYS 1-2... WINDS AND TEMPS TODAY WITH THE FRONTAL PASSAGE WILL BE THE MAIN FORECAST CONCERN. WV LOOP AND THE 00Z UPPER AIR OBS SHOW THE NEXT SIGNIFICANT TROUGH ON ITS WAY INTO THE GREAT BASIN WITH 120 TO 140 M HEIGHT FALLS. THIS SYSTEM SHOULD MOVE SOUTHEASTWARD INTO THE CENTRAL ROCKIES AND PLAINS BY LATE TODAY. THIS WILL HELP PUSH THE SFC LOW CURRENTLY CENTERED OVER SW SD SOUTHEASTWARD THIS AFTERNOON. A DECENT COLD FRONT SHOULD MOVE DOWN WITH IT, WITH WINDS SHIFTING TO THE NORTH ACROSS MOST OF THE CWA BY 18Z. THE NAM AND THE RUC BOTH PICK UP WINDS AROUND 18-21Z THIS AFTERNOON. WITH THE 850MB TROUGH AXIS OVER WESTERN KS FOR MUCH OF THE DAY, IT SEEMS THAT WINDS JUST OFF THE DECK WILL BE AROUND 40KTS DURING THE PERIOD OF PEAK MOMENTUM TRANSFER. ON THE OTHER HAND, THE GRADIENT LOOKS PRETTY TIGHT BEHIND THE FRONT, AND WE TEND TO BLOW AT THE DROP OF A HAT ANYWAY. IT WILL BE MARGINAL, BUT AFTER COORDINATION WITH SURROUNDING OFFICES WILL GO AHEAD WITH A WIND ADVISORY FROM 18 TO 00Z THIS AFTERNOON FOR ALL BUT OUR FAR SOUTHEAST AND FAR SOUTHWEST. AS FOR TEMPERATURES, IT LOOKS LIKE WE WILL GET A NON-TYPICAL TEMPERATURE PATTERN TODAY WITH THE FRONT COMING DOWN. MODELS ARE STILL IN PRETTY GOOD AGREEMENT WITH THE BEST COLD AIR ADVECTION HOLDING OFF UNTIL LATER IN THE DAY. THINK THAT EVEN THE NORTHERN COUNTIES WILL GET TO AROUND 50 EARLY TODAY BEFORE STARTING TO DROP OFF IN THE LATE AFTERNOON. THE SOUTHEASTERN COUNTIES COULD GET TO NEAR 60, AND MADE ONLY MINOR TWEAKS TO THE GRIDS WE HAVE GOING. WILL TRY AND REFLECT A LATE AFTERNOON DROP OFF IN OUR NORTHWEST AS THE STRONGER CAA KICKS IN. SOME DECENT CLOUDS SHOULD MOVE IN BEHIND THE FRONT, AND THIS ALONG WITH NORTHERLY WINDS KEEPING THINGS MIXED WILL HELP LOWS TONIGHT TO STAY IN THE UPPER TEENS TO LOW 20S. BY SATURDAY, NORTHWESTERLY FLOW ALOFT SETS IN BEHIND THE SHORTWAVE TROUGH, WITH THE SFC HIGH REMAINING IN PLACE OVER THE ROCKIES AND CENTRAL PLAINS. 850MB TEMPS WILL STILL BE FAIRLY COLD, PARTICULARLY IN THE EAST. EVEN WITH CLEARING SKIES AND PLENTY OF MIXING, HIGHS WILL STILL BE MAINLY IN THE 40S. WEAK SFC LOW PRESSURE OVER THE NORTHERN PLAINS WILL BRING SOME DOWNSLOPING WINDS ON SATURDAY NIGHT. THUS, BUMPED LOWS A BIT INTO THE LOWER 20S DESPITE PRETTY LOW DEWPOINTS. DAYS 3-7... THE 00Z GFS AND ECMWF MODELS ARE SHOWING A COLD FRONT PLUNGING SOUTH ACROSS THE CENTRAL PLAINS BY EARLY WEDNESDAY ON THE NOSE OF ARCTIC HIGH PRESSURE. STILL SOME QUESTION AS TO HOW FAR WEST THE IMPACT OF THIS ARCTIC HIGH PRESSURE WILL BE FELT AND FOR HOW LONG GIVEN THE NORTHWESTERLY COMPONENT TO THE MID LEVEL FLOW. THE 00Z GFS ENSEMBLES ARE SPLIT BETWEEN A SHALLOW AND MORE MERIDIONAL PATTERN IN THE UPPER WIND CONTOURS AROUND MIDWEEK. THE OPERATIONAL GFS HAS LINED UP WITH THE MORE SHALLOW SOLUTION. WITH THE POTENTIAL FOR A MORE MERIDIONAL PATTERN DECIDED TO TRIM BACK HIGH TEMPERATURES A BIT ON WEDNESDAY WHICH IS STILL IN LINE WITH SURROUNDING OFFICES. && .AVIATION... VFR CONDITIONS WILL CONTINUE AT ALL THE TAF SITES THROUGH THIS FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 19 46 22 / 10 10 0 0 GCK 52 18 47 21 / 10 10 0 0 EHA 51 24 48 22 / 10 10 0 0 LBL 56 21 46 21 / 10 10 0 0 HYS 51 18 43 21 / 10 10 0 0 P28 59 22 45 22 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THIS AFTERNOON FOR KSZ030-031-043>046-061>066-075>080- 085>088. && FN26/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 448 AM CST FRI JAN 9 2009 KSZ030-031-043>046-061>066-074>081-084>090-101100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 448 AM CST FRI JAN 9 2009 /348 AM MST FRI JAN 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING THROUGH WILL BRING STRONG NORTHERLY WINDS THIS AFTERNOON. SPEEDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS TO 45 MPH. A WIND ADVISORY IS IN EFFECT FROM NOON TO 6 PM FOR PORTIONS OF THE FORECAST AREA. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION. ALONG WITH THE WIND...RELATIVE HUMIDITIES COULD DROP BELOW 30 PERCENT AT TIMES THIS AFTERNOON...MAINLY SOUTH OF HIGHWAY 400. FIRES COULD QUICKLY GO OUT OF CONTROL...AND OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH SOMETIME DURING THE MIDDLE OF NEXT WEEK. THERE ARE STILL DIFFERENCES IN THE DETAILS...BUT WELL BELOW NORMAL TEMPERATURES COULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
The national radar mosaic for the moment the first event began.
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152641, 152642, 152640.